Hail, Boone
- When
- July 23, 5:35 PM CST
- Where
- Boone County, 5.5 mi SW of Albion Muni Arpt
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -98.120
Trained spotter reported ping pong ball sized hail.
Storms developed in the warm sector of a system resulting in a couple of hail reports and widespread wind damage with peak winds nearly reaching 90 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Storms developed in the warm sector of a system resulting in a couple of hail reports and widespread wind damage with peak winds nearly reaching 90 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 23, 2:29 PM CST, 3 hours 6 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
329 PM CDT Sat Jul 23 2022
...Updated Forecast Discussion...
.DISCUSSION...
Issued at 330 PM CDT Sat Jul 23 2022
Some of the season's hottest temps are building across the area
this afternoon. Temps have hit 100 at Fremont, Lincoln, and OAFB,
and the heat indices has beat that number at all locations. It
looks like Fremont, NE is in the lead with a heat index of
107.2F.
The primary concern through the short-term forecast will be the
threat of severe weather this evening. Surface analysis has a warm
front stretched along the IA/MN state line and a surface low near
Wagner, SD. From that front, a cold front stretches across central
Nebraska. The front will likely initiate another round of
thunderstorms this evening as it plods east.
Ahead of the front, PWAT values are at or over 2". The WPC has
forecast a 5% chance of flash flooding over much of the area for
this evening. With dry soil and progressive storm motion,
widespread flooding won't be an issue. CAPE values near 2000 J/kg
and shear over 50 knots will allow for the development of
supercells in northeastern Nebraska around, perhaps, 5:00 PM.
Lapse rates are more than sufficient.
Expect supercells to develop into a broken line as they quickly
push east this evening. Parameter space looks best north of the
Platte River in Nebraska and I-80 in Iowa.
The severe weather threat should be north and east of this area
by sunset, though scattered thundershowers may linger overnight.
The threat for severe weather will be gone on Sunday, but some
weak convection could linger through the lunch hour where KS/NE
meet and where IA/MO bump up against each other. Significantly
cooler conditions fill in behind the front. Highs will be 10-15
degrees cooler than today, leaving them close to seasonal means.
Dewpoints will still be a bit sticky, but they too will have
slipped.
Monday will be the coolest day of the forecast under mostly
cloudy skies, especially over the southern half of the area. Highs
will range from the mid-80s near SD and mid-70s south of I-80.
A shortwave crossing the Rockies on Sunday may produce a few
storms/showers in the southern CWA on Monday night as the LLJ
ramps up and pushes the front farther north. Have pushed POPs
into likely category there. Maybe a half inch of QPF can knock
back the drought in SW Iowa where POPs are highest.
Another cold front will sweep through Tuesday night. POPs will be
likely in southwest Iowa once again.
The ridging that's kept thing so hot over the past week remains
over the western CONUS, but with a closed low spinning over the
Hudson Bay, our flow will be occasionally zonal and northwesterly.
This busier pattern and its reinforcing shots of cooler air will
help keep the heat out west and keep our temps at or below normal
through the week. This is good news for our drought conditions.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1210 PM CDT Sat Jul 23 2022
High clouds streaming across the area now, expect VFR conditions
to prevail through the TAF period. A broken line of thunderstorms
is expected to work west to east across the area this evening.
The line may develop just south of Norfolk. It will push east
toward Lincoln and Omaha and may affect those TAF sites from 02Z
to 04Z Sunday. Confidence in their coverage is low, so I simply
included VCTS for now.
Winds will turn from westerly to northerly behind the storms and
the associated front.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
IA...Heat Advisory until 8 PM CDT this evening for IAZ043-055-056-069-
079-080-090-091.
&&
DISCUSSION...Nicolaisen
AVIATION...NicolaisenHazardous Weather Outlook National Weather Service Omaha/Valley NE 343 PM CDT Sat Jul 23 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 343 PM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday A Heat Advisory will be in place from 1 PM to 8 PM today for hot and muggy conditions that may cause heat related illnesses. Heat indices as high as 108 degrees are expected. Thunderstorms are expected this evening, with severe thunderstorms possible between 5 PM and 9 PM. The primary threats with any severe storms would damaging wind gusts to 70 mph and hail to the size of golf balls. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Periods of thunderstorm activity are possible in the region between Sunday night and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today, but reports of severe weather are still appreciated.
The Omaha radar (KOAX), 151 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
Trained spotter reported ping pong ball sized hail.
Public reported 1.25 inch hail.
Norfolk Airport ASOS measured a peak wind gust of 59 mph.
Trained spotter estimated peak wind gusts at 60 mph.
Norfolk Airport measured a peak wind gust of 60 mph.
Public reported an estimated 81 mph wind gust with widespread tree damage.
Fire Department estimated peak wind gusts near 80 mph.
Tekamah ASOS measured a peak wind gust of 74 mph. Law enforcement reported several medium to large size trees down in the city. Additionally, a car was blown off the road west of town.
Tekamah ASOS measured a peak wind gust of 75 mph and recorded a peak sustained wind of 51 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038856, 1038857, 1038858, 1038859, 1038860, 1038861, 1038862, 1038863, 1038864.